Alert archive / Florida / High Surf Advisories in 2012

High Surf Advisory 6, NWS Tampa Bay, FL

August 27, 2012Pinellas County, Florida

NWS Tampa Bay, FL issued this high surf advisory at Aug 27, 2012, 11:50 AM EDT for Pinellas County, Florida. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Aug 27, 2012, 11:50 AM EDT (15:50 UTC)
Expired
Aug 30, 2012, 9:16 PM EDT
In force
3 days
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Aug 27, 9:55 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 27, 9:55 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
955 AM EDT MON AUG 27 2012

.UPDATE (REST OF TODAY)...
TROPICAL STORMS ISAAC CONTINUES TO MOVE TO THE NORTHWEST ACROSS THE
EAST-CENTRAL GULF OF MEXICO. ALTHOUGH THE CENTER OF THE STORM IS
MOVING AWAY FROM THE REGION...ISAAC IS A LARGE CIRCULATION AND WILL
CONTINUE TO IMPACT THE LOCAL WEATHER THE REMAINDER OF THE DAY. OUR
FORECAST AREA IS SITUATED WITHIN THE EASTERN SEMI-CIRCLE OF ISAAC
WITHIN A REGION OF DEEP SOUTHERLY FLOW. THE 12Z KTBW SOUNDING
PROFILE HAS A PW VALUE OF AROUND 2.6". EXPECT FOR RARE
OCCASIONS...THIS IS JUST ABOUT AS HIGH A VALUE AS WE SEE AROUND
THESE PARTS. IN FACT...2.6" IS ABOVE THE 99TH PERCENTILE FOR AUGUST.
IN OTHER WORDS...THE COLUMN IS VERY MOIST.

HAVE SEEN A DOMINANT CONVECTIVE BAND ALL MORNING RUNNING FROM SOUTH
TO NORTH OVER THE EASTERN HALF OF THE FL PENINSULA AND THEN BENDING
NORTHWESTWARD TOWARD THE BIG BEND REGION. BETWEEN THIS BAND AND THE
CENTER OF ISAAC...THE CONVECTION HAS BEEN MORE SCATTERED IN
NATURE...WITH EVEN SOME SUNNY BREAKS DEVELOPING IN THE CLOUD COVER.
WITH SUCH A MOIST LOWER/MID LEVEL COLUMN...THESE SUNNY BREAKS ARE
ONLY GOING TO DESTABILIZED THE LOWER LEVELS AND FORCE ADDITIONAL
SHOWERS/STORM DEVELOPMENT. THEREFORE...WILL BE HOLDING WITH HIGH
RAIN CHANCES THROUGH THE DAY...WITH FAST MOVING CONVECTIVE CELLS
MOVING FROM SE TO NW. WILL BE WATCHING THE PROGRESS OF THE MORE
DOMINANT BAND TO OUR EAST FOR ANY FLOODING CONCERNS IN CASE THERE IS
ANY MIGRATION BACK TO THE WEST. AT THIS TIME...RADAR TRENDS DO
NOT SUPPORT THIS...AND THE ENHANCED INSTABILITY OVER OUR AREA (WHILE
FAVORABLE FOR NUMEROUS SHOWERS) SHOULD AT LEAST TEMPORARILY INHIBIT
ORGANIZED BANDING STRUCTURES.

THE WIND FIELD AROUND ISAAC IS STILL RATHER LARGE...ESPECIALLY WHEN
YOU INCLUDE THE ENHANCED GRADIENT FROM THE 1022 MB RIDGE CENTER TO
OUR NORTH. WINDS AT THE SURFACE THIS MORNING HAVE BEEN GUSTING UP TO
AROUND 30 KNOTS AT TIMES. HOWEVER...LOOKING AT THE SOUNDING AND
RADAR DATA...WINDS JUST ABOVE THE SURFACE ARE RUNNING 35-45 KNOTS.
ANY CONVECTIVE CELLS TODAY SHOULD BE ABLE TO MIX THIS MOMENTUM DOWN
TO THE SURFACE AND GIVE US SOME LOCALLY HIGHER GUSTS. THE TORNADO
WATCH WAS ALLOWED TO EXPIRE THIS MORNING. WILL CONTINUE TO MONITOR
THE SITUATION...AS HELICITY VALUES REMAIN IMPRESSIVE AND THE SLOW
INCREASE OF SURFACE BASED INSTABILITY MAY ALLOW CONDITIONS TO BECOME
MORE CONDUCIVE FOR STORM ROTATION ONCE AGAIN LATER TODAY.

&&

.PREVIOUS DISCUSSION (TODAY-WEDNESDAY)...
TROPICAL STORM ISAAC IS MOVING OVER THE SOUTHEAST GULF OF MEXICO
AT THIS TIME WITH BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA. THE ENTIRE
FORECAST AREA REMAINS IN EAST TO NORTHEAST LOW LEVEL FLOW IN A
SLIGHTLY MORE STABLE ENVIRONMENT. THIS WILL BE CHANGING AS ISAAC
CONTINUES TO MOVE NORTHWEST WITH WINDS VEERING EARLY THIS MORNING
INTO THIS AFTERNOON TO THE SOUTHEAST. THIS WILL ADVECT RICH
THETA-E AIR OVER THE REGION FROM SOUTH TO NORTH WHICH WILL
INCREASE CONVECTIVE INSTABILITY OVER THE AREA. STRONG LOW LEVEL
SHEAR WILL PERSIST OVER THE MUCH OF THE AREA...AND THE INCREASING
INSTABILITY WILL ALLOW CONVECTION TO BECOME SURFACE BASED WHICH
WILL INCREASE THE TORNADO THREAT THROUGH MUCH OF THE DAY WITH THE
GREATEST THREAT SOUTH OF THE I-4 CORRIDOR. ANY BREAKS IN THE
CLOUDS AND WEAK SURFACE HEATING WILL ALSO INCREASE UPDRAFT
POTENTIAL WITH LOCALLY HEAVY RAIN AND STRONG DAMAGING WINDS.

AS ISAAC MOVES FURTHER AWAY FROM THE WEST COAST OF FLORIDA
TONIGHT...AREAL COVERAGE OF SHOWER ACTIVITY OVER LAND WILL
DECREASE SIGNIFICANTLY AND WILL MAINLY BE OVER THE COASTAL WATERS.
THE CIRCULATION OF ISAAC IS LARGE...AND DAYTIME HEATING COMBINED
WITH DEEP TROPICAL MOISTURE REMAINING OVER THE FORECAST AREA IN
BROAD SOUTHERLY FLOW TUESDAY AND WEDNESDAY WILL ALLOW NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP WITH LOCALLY HEAVY RAIN AND
GUSTY WINDS. WILL GO BELOW MOS TEMP GUIDANCE EACH DAY GIVEN
CONSIDERABLE CLOUDINESS ACROSS THE AREA WITH HIGH RAIN CHANCES.

&&

.AVIATION
PRIMARILY MVFR CEILINGS TODAY WITH SOME BRIEF IFR CEILINGS AND
PERHAPS VISIBILITIES IN RAIN BANDS. GUSTY WINDS TO 30 KNOTS OR MORE
POSSIBLE IN HEAVIER SHOWERS. EXPECT SOME SLOW IMPROVEMENT AFTER 02Z.

&&

.MARINE...
HAZARDOUS CONDITIONS ON AREA WATERS FOR THE NEXT 24 TO 48 HOURS AS
T.S. ISAAC MOVES OVER THE EASTERN GULF OF MEXICO AND STRENGTHENS.
WATERSPOUTS ARE POSSIBLE WITH RAINBANDS ASSOCIATED WITH ISAAC
THROUGH THE DAY.  WINDS AND SEAS WILL GRADUALLY SUBSIDE ONCE ISAAC
MAKES LANDFALL ON THE NORTHERN GULF COAST AND WEAKENS SOMETIME
WEDNESDAY INTO THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  86  80  89  79 /  90  50  60  40
FMY  86  79  89  78 /  90  50  60  40
GIF  87  77  89  77 /  90  50  60  40
SRQ  86  80  88  79 /  90  50  60  40
BKV  88  76  89  77 /  90  50  60  40
SPG  86  81  87  80 /  90  50  60  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CITRUS-
     HERNANDO-LEVY-PASCO-SUMTER.

     TROPICAL STORM WARNING FOR CHARLOTTE-DESOTO-HARDEE-
     HIGHLANDS-HILLSBOROUGH-LEE-MANATEE-PINELLAS-POLK-
     SARASOTA.

GULF WATERS...TROPICAL STORM WARNING FOR BONITA BEACH TO ENGLEWOOD
     OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UPDATE...MROCZKA
PREVIOUS DISCUSSION...OGLESBY
AVIATION...JILLSON
Hazardous weather outlook, Aug 27, 11:49 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1149 AM EDT MON AUG 27 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-280400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
1149 AM EDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE QUICKLY FROM SOUTH TO NORTH. THE MAIN THREAT WILL BE THE
POTENTIAL FOR ISOLATED TORNADOES...AND LOCALLY STRONGER WIND
GUSTS.

...HIGH WIND IMPACT...
A LAKE WIND ADVISORY WILL BE IN EFFECT THROUGH EARLY THIS EVENING.
WIND OF 20 TO 25 MPH WITH HIGHER GUSTS IN SQUALLS WILL MAKE FOR
ROUGH CONDITIONS ON AREA LAKES.

...COASTAL FLOOD IMPACT...
WATER LEVELS WILL RUN 1 TO 3 FEET ABOVE NORMAL TIDES THROUGH EARLY
TUESDAY MORNING. ONLY MINOR CONCERNS EXIST WITH TIDES OF THIS
LEVEL.

...RIP CURRENT IMPACT...
A HIGH TO EXTREME RIP CURRENT RISK WILL EXIST FROM PINELLAS COUNTY
BEACHES SOUTHWARD THROUGH LEE COUNTY. RIP CURRENTS ARE LIFE
THREATENING.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR TAMPA BAY THROUGH TONIGHT
FOR WINDS OVER 20 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
A SLOW RETURN TO A MORE NORMAL DISTRIBUTION AND PATTERN OF SHOWERS
AND THUNDERSTORMS IS EXPECTED DURING THE MIDDLE AND LATER PORTION
OF THE WEEK. ISOLATED TORNADOES WILL STILL BE A THREAT ON TUESDAY
WITH THE REGION STILL WITHIN THE LARGE CIRCULATION AROUND ISAAC.

...RIP CURRENT IMPACT...
A HIGH TO EXTREME RIP CURRENT RISK WILL EXIST FROM PINELLAS COUNTY
BEACHES SOUTHWARD THROUGH LEE COUNTY THROUGH AT LEAST TUESDAY. RIP
CURRENTS ARE LIFE THREATENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GMZ850-853-856-870-873-876-280400-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
1149 AM EDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...WIND AND SEA IMPACT...
TROPICAL STORM ISAAC MOVING NORTHWEST ACROSS THE GULF WILL
MAINTAIN HAZARDOUS CONDITIONS ON THE COASTAL WATERS INTO TONIGHT.
WINDS ON GULF WATERS WILL BE 25 TO 35 KNOTS WITH GUSTS UP TO 50
KNOTS POSSIBLE. SIGNIFICANT WAVE HEIGHTS WILL BE UP TO 15
FEET...ESPECIALLY WELL OFFSHORE. BAY AND INLAND WATERS WILL BE
ROUGH. IN ADDITION RAIN BANDS FROM ISAAC WILL BRING THE RISK OF
ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...WIND AND SEA IMPACT...
TROPICAL STORM ISAAC MOVING NORTHWEST ACROSS THE CENTRAL GULF OF
MEXICO WILL MAINTAIN HAZARDOUS CONDITIONS ON THE COASTAL WATERS
FOR THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

14-MROCZKA

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:57 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Hillsborough, Lee and 4 more78 min
Aug 27, 4:02 AM EDTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter16 hr
Aug 27, 9:31 AM EDTAreal Flood AdvisoryTBWHighlands59 min
Aug 27, 11:50 AM EDTBeach Hazards StatementTBWPinellas4 days
Aug 27, 11:50 AM EDTCoastal Flood AdvisoryTBWPinellas28 hr
Aug 27, 11:51 AM EDTSmall Craft AdvisoryTBW70 hr
Aug 27, 1:14 PM EDTAreal Flood WarningTBWHighlands3 hr
Aug 27, 1:22 PM EDTTornado WarningTBWManatee, Sarasota38 min
Aug 27, 1:34 PM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk26 min
Aug 27, 3:55 PM EDTSpecial Weather StatementTBWHillsborough50 min
Aug 27, 3:57 PM EDTSpecial Marine WarningTBW53 min
Aug 27, 7:21 PM EDTSpecial Weather StatementTBWHernando, Pasco54 min
Aug 27, 7:38 PM EDTTornado WarningTBWHillsborough, Pasco37 min

Nearby

High Surf Advisories in Florida, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.